Methotrexate-induced toxic leukoencephalopathy

Pharmacotherapy. 2002 Sep;22(9):1183-7. doi: 10.1592/phco.22.13.1183.33528.

Abstract

Drug-induced leukoencephalopathy is a devastating adverse event that can cause significant morbidity and mortality. Risk factors include advanced age, administration of certain chemotherapies, presence of an Ommaya device, central nervous system malignancy, and most important, exposure to cranial radiation. A 73-year-old woman developed leukoencephalopathy 2 months after her last dose of intraventricular methotrexate. Although leukoencephalopathy is a severe adverse effect of the agent, her case is different because it occurred without prior exposure to cranial radiation.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Antimetabolites, Antineoplastic / administration & dosage
  • Antimetabolites, Antineoplastic / adverse effects*
  • Antimetabolites, Antineoplastic / therapeutic use
  • Dementia, Vascular / chemically induced*
  • Fatal Outcome
  • Female
  • Humans
  • Injections, Intraventricular
  • Leukemia, Lymphocytic, Chronic, B-Cell / complications
  • Leukemia, Lymphocytic, Chronic, B-Cell / drug therapy
  • Leukemia, Lymphocytic, Chronic, B-Cell / radiotherapy
  • Magnetic Resonance Imaging
  • Methotrexate / administration & dosage
  • Methotrexate / adverse effects*
  • Methotrexate / therapeutic use
  • Risk Factors

Substances

  • Antimetabolites, Antineoplastic
  • Methotrexate